Alert archive / New Mexico / Red Flag Warnings in 2022

Red Flag Warning 40, NWS Midland/Odessa, TX

May 12, 2022Culberson County, Texas; 5 counties in New Mexico

NWS Midland/Odessa, TX issued this red flag warning at May 12, 2022, 3:16 AM CDT for Culberson County, Texas; 5 counties in New Mexico. It took effect at May 12, 2022, 1:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 12, 2022, 3:16 AM CDT (08:16 UTC)
In effect from
May 12, 2022, 1:00 PM CDT
Expired
May 12, 2022, 9:00 PM CDT
In force
8 hr
Issued by
NWS Midland/Odessa, TX

Counties Chaves County, NM, Eddy County, NM, Lea County, NM, Lincoln County, NM, Otero County, NM, Culberson County, TX

The radar

The Holloman AFB radar (KHDX), 142 km from the middle of the area, began a volume at 08:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted.

678 
WWUS84 KMAF 120816
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
316 AM CDT Thu May 12 2022

...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /12 PM MDT/ THIS 
AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR RELATIVE 
HUMIDITY OF 10% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND HIGH 
TO VERY HIGH FIRE DANGER FOR SOUTHEAST NEW MEXICO, THE GUADALUPE
AND DELAWARE MOUNTAINS, AND CULBERSON COUNTY...

NMZ116>119-TXZ270>273-130200-
/O.NEW.KMAF.FW.W.0040.220512T1800Z-220513T0200Z/
Sacramento Foothills and Guadalupe Mountains-Chaves Plains-
Eddy Plains-Lea-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor-
Eastern Culberson County-
316 AM CDT Thu May 12 2022 /216 AM MDT Thu May 12 2022/

...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /12 PM MDT/ THIS 
AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR RELATIVE 
HUMIDITY OF 10% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND HIGH 
TO VERY HIGH FIRE DANGER FOR SOUTHEAST NEW MEXICO, THE GUADALUPE
AND DELAWARE MOUNTAINS, AND CULBERSON COUNTY...

* AFFECTED AREA...Sacramento Foothills and Guadalupe Mountains, 
  Chaves Plains, Eddy Plains, Lea, Guadalupe Mountains Above 
  7000 Feet, Guadalupe and Delaware Mountains, Van Horn and 
  Highway 54 Corridor and Eastern Culberson County.

* TIMING...This afternoon and early evening.

* WINDS...Southwest 15 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 4 percent.

* RFTI...5 or critical.

* IMPACTS...Avoid the use of open flames or any activities that 
  may generate sparks.  Accidental ignitions will have the 
  potential to grow into dangerous wind-driven wildfires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$
1 follow-up statement
440 
WWUS84 KMAF 121905
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
205 PM CDT Thu May 12 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING FOR RELATIVE HUMIDITY OF 8% OR LESS, 20 FT WINDS OF 
20 MPH OR MORE, AND HIGH TO EXTREME FIRE DANGER FOR SOUTHEAST NEW
MEXICO AND MOST OF CULBERSON COUNTY...

NMZ116>119-TXZ270>273-130200-
/O.CON.KMAF.FW.W.0040.000000T0000Z-220513T0200Z/
Sacramento Foothills and Guadalupe Mountains-Chaves Plains-
Eddy Plains-Lea-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor-
Eastern Culberson County-
205 PM CDT Thu May 12 2022 /105 PM MDT Thu May 12 2022/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING FOR RELATIVE HUMIDITY OF 8% OR LESS, 20 FT WINDS OF 
20 MPH OR MORE, AND HIGH TO EXTREME FIRE DANGER...

* AFFECTED AREA...Sacramento Foothills and Guadalupe Mountains, 
  Chaves Plains, Eddy Plains, Lea, Guadalupe Mountains Above 
  7000 Feet, Guadalupe and Delaware Mountains, Van Horn and 
  Highway 54 Corridor and Eastern Culberson County.

* TIMING...Until 9 PM CDT /8 PM MDT/ this evening.

* WINDS...West 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 3 percent.

* RFTI...5 or critical.

* IMPACTS...Avoid the use of open flames or any activities that 
  may generate sparks. Accidental ignitions will have the 
  potential to grow into dangerous wind-driven wildfires. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$

44

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at May 12, 12:38 AM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, May 12, 12:38 AM CDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1238 AM CDT Thu May 12 2022

...New AVIATION...

.AVIATION...
(06Z TAFS)
Issued at 1233 AM CDT Thu May 12 2022

Storm activity has all but died out with only a few high based
showers drifting across the Trans Pecos. SE wind remains gusty so
have extended mention of gusts a few more hours and should
briefly decrease before sunrise only to pick up again by midday.
Surface trough extends down across the area today, W wind behind
it, S wind ahead of it.

&&

.SHORT TERM...
(This afternoon through Thursday night)
Issued at 240 PM CDT Wed May 11 2022

An upper level trough is over the western part of the country with
mostly westerly upper winds over West Texas and Southeast New
Mexico. Gusty south to southeast winds are across the area advecting
in plentiful low-level moisture. Dewpoints in the 60s are expected
across most of the Permian Basin and Lower Trans Pecos this
afternoon. CAPE values of 2,000 to 3,000+ J/kg are expected across
the above mentioned area this afternoon. Zero to six km bulk shear
will generally range from 20 to 40 kts this afternoon with fairly
high mid-level lapse rates. Upper lift will be enhanced over the
area this afternoon and evening from the upper trough to the west.
All of these conditions, along with a dryline, will allow for a
chance of severe thunderstorms across much of the area this
afternoon and evening. The main threats with these storms will be
large hail, damaging winds, and brief heavy rain. High temperatures
today will mostly be in the 90s.

Low temperatures tonight will mostly be in the 60s and 70s. The
upper trough will lift to the northeast on Thursday. A dryline will
be present across the Permian Basin and Lower Trans Pecos Thursday
afternoon. Moisture tomorrow will not be quite as high east of the
dryline as today and upper lift may not be as high as today.
However, storms may develop from the Davis Mountains into Pecos
County and will likely become strong to severe. High temperatures
will mostly be in the 90s Thursday afternoon. Low temperatures
Thursday night will range from the 50s to the 70s.

&&

.LONG TERM...
(Friday through  Tuesday)
Issued at 240 PM CDT Wed May 11 2022

Friday, zonal flow aloft will transition to northwest as an upper
ridge strengthens over Baja Del Sur.  A cold front will attempt an
intrusion on the CWA, but advancement will be minimal and largely
confined to our first tier of northern counties.  It will, however,
set up a warm sector over the southeast half of the CWA, opening a
window for isolated convection, mainly in the afternoon. NAM
forecast soundings develop mucapes in excess of 2000 J/kg, mid-level
lapse rates of 7-8 C/km, deep layer shear 30-40kts, and dry subcloud
layers yielding dcapes of 1500 J/kg or better, all for a continued
chance of severe storms.  The front won't affect already
unseasonably warm temperatures, and will shave a degree or two off
highs in the north at best.

Saturday, dirty ridging begins building into West Texas and
Southeast New Mexico, resulting in a gradual increase in thicknesses
into next week.  This will result in triple-digits returning outside
of the Rio Grande Valley as soon as Sunday afternoon, and increasing
through Wednesday, which looks to be the hottest day this forecast
at this time.  Long range models hint at bringing an upper trough
and associated convection through the region Tuesday, but the NBM is
pessimistic at this time and, considering the drought we're in,
we'll keep the grids dry for now.

&&

.FIRE WEATHER...
Issued at 240 PM CDT Wed May 11 2022

Thursday, the LLTR is forecast to set up from near the Presidio
Valley up through the Central Plains, with a 40+kt mid-level jet
running from south central New Mexico up through the Panhandles.
This, combined with single-digit RH and modest 20-ft westerlies will
yield RFTI of 4+ over Southeast New Mexico and Culberson County,
coincident with ERCs of 90th+ percentile, for critical fire weather
conditions there.

However, current observations/mesoanalysis shows the dryline backed
up all the way west of KGDP, with moderate to excellent recovery
forecast overnight.  Convection is forecast along the dryline this
afternoon, and areas receiving rainfall later today will get a break
from critical fire weather tomorrow if rainfall is sufficient.  For
these reasons, we're reluctant to issue a watch/warning for Thursday
attm.

Beyond Thursday, critical fire weather/RFTI will increase in
coverage each day as temperatures rise, but rather tepid 20-ft winds
and CIPS SGPWO guidance suggest the fire threat will be more
elevated than anything else.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               67  92  64  95 /  10  10  10   0
Carlsbad                 55  94  57  95 /   0   0   0   0
Dryden                   69  92  68  95 /  10  10  10   0
Fort Stockton            66  94  65  97 /  10  20  10   0
Guadalupe Pass           60  88  61  90 /   0   0   0   0
Hobbs                    56  92  58  95 /  10  10   0   0
Marfa                    53  90  51  92 /  10  10   0   0
Midland Intl Airport     66  94  65  96 /  10  10  10   0
Odessa                   67  94  66  97 /  10  10  10   0
Wink                     61  96  61  98 /  10  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...72
LONG TERM....16
AVIATION...72
Hazardous weather outlook, May 11, 11:01 AM CDT, 16 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1101 AM CDT Wed May 11 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-121615-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
1101 AM CDT Wed May 11 2022 /1001 AM MDT Wed May 11 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

There is a slight risk of severe storms through this evening, mainly
from the northwest Permian Basin through the Stockton Plateau. Any
severe storms that do develop will be accompanied by large hail,
damaging winds, and an isolated tornado.

A Fire Danger Statement is in effect through early evening for
elevated fire weather conditions across most of Southeast New Mexico
and areas of West Texas just to the south.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a marginal risk of severe storms Thursday and Friday.  Any
severe storms that do develop will be accompanied by large hail and
damaging winds.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:22 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFBrewster23 min
May 11, 7:38 PM CDTSpecial Weather StatementMAFBrewster67 min
May 11, 7:51 PM CDTAreal Flood AdvisoryMAFBrewster3 hr
May 11, 7:55 PM CDTSpecial Weather StatementMAFBrewster50 min
May 11, 8:07 PM CDTSevere Thunderstorm WarningMAFBrewster22 min
May 11, 8:19 PM CDTSpecial Weather StatementMAF41 min
May 12, 4:23 PM CDTSpecial Weather StatementMAFPecos67 min
May 12, 5:17 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell58 min

Nearby

Red Flag Warnings in New Mexico, 2022Red Flag Warnings in Texas, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.